NASHVILLE, Tenn. (WKRN) — A clinical director in Nashville, Tennessee, is urging others to carry multiple doses of NARCAN this holiday season as fentanyl continues to get stronger. 

Charles Pemberton is the clinical director of Omni Community Health in Nashville, but he recently came across a life-or-death situation while back home in Kentucky.

According to Pemberton, he came across a woman passed out in a car near a drive-thru while bringing his son home from high school.  

“[I] found out that this person had pulled through the drive-in and passed out, and then woke up and got kind of spooked because they passed out, pulled out. Before they got into traffic, they passed out again,” Pemberton explained.  

 He quickly grabbed his trauma bag out of his car and swung into action.  

“I had NARCAN with me, so I administered NARCAN, didn’t respond, I administered a second dose of NARCAN, and at that point she kind of woke up, became responsive,” Pemberton recalled.  

According to the Centers for Disease Control and Prevention (CDC), December and January are some of the months that see the highest drug and alcohol-related deaths.

As we head into the holiday season, Pemberton urges everyone to get trained in administering NARCAN and to carry more than one dose. 

“Because of the issue with fentanyl, with the stronger doses of the street drugs out there, it’s always safer to carry more than one,” said Pemberton. “You wouldn’t carry one Band-Aid. You wouldn’t carry just one Advil or ibuprofen, you would be carrying a bottle. I think that in this case, it’s the same thing — you need to carry more than one.” 

He added that you could run into a situation where more than one person needs NARCAN, and that fentanyl is appearing in more and more places, including vape pens. 

“That pill, that hit on a vape could be laced with fentanyl, and if you have no experience with fentanyl, if your body has no experience with fentanyl, you could die from that hit of marijuana,” Pemberton explained. 

After his experience, Pemberton said he had enough NARCAN to help save a life, as well as the training on how to use it. 

“We all have a duty to kind of watch out for everyone else, whether it’s an accident or whether it’s something someone isn’t getting help for, we have a duty to watch out for one another,” he added.